Texas, 2020High Wind in Texas, February 23 to 24, 2020
February 23 to 24, 2020 · NWS MAF · 3 events in 3 counties and zones
An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 5:07 AM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Feb 23, 5:07 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Sun Feb 23 2020
.DISCUSSION...
Please see the 12z aviation discussion below.
&&
.AVIATION...
Prevailing VFR conditions will continue. West to southwest winds
will increase this afternoon with widespread 20-30 mph sustained
with higher gusts at all terminals. Height of the winds will occur
between 18-23z before slowly subsiding at the turn of the Zulu
day. Skies will clear out by the end of the period with ceilings
remaining above 10k feet AGL the next 24 hrs.
&&
.PREV DISCUSSION... /issued 322 AM CST Sun Feb 23 2020/
DISCUSSION...
It appears we are seeing a pattern shift with the nice early wet
start of the year changing to a more typical pattern with upper
lows moving into the Central Plains leaving us dry and windy. Such
is the case today with a low pressure system moving into southern
Kansas bringing strong winds to the higher elevations of the Davis
and Guadalupe Mountains, with very windy conditions spreading
farther east into the western Permian Basin. There has been some
decent rainfall, especially for this time of year, across the area
recently so do not believe blowing dust will be much of a problem
even with such windy conditions. Significant cloud cover could
play a factor in keeping winds below forecast levels which will
need to be monitored through the day. Westerly winds today and
tomorrow will provide pleasant high temps in the upper 60s and
lower 70s.
The first low departs and a second drops south out of Canada into
the Central Plains on Tuesday amplifying a West Coast ridge.
Northerly upper flow along the spine of the Rockies will dump cold
Canadian air into Texas and New Mexico sending highs back below
normal on Tuesday and Wednesday. Again, with the best lift well to
the north, there will be no chance for rain with this front.
Surface high pressure then shifts east for another warm up to end
the week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 42 68 38 / 10 0 0 0
Carlsbad 68 39 72 35 / 10 0 0 0
Dryden 74 48 76 44 / 10 0 0 0
Fort Stockton 76 45 70 40 / 10 0 0 0
Guadalupe Pass 56 36 59 35 / 20 0 0 0
Hobbs 68 37 68 33 / 10 0 0 0
Marfa 69 35 64 33 / 0 0 0 0
Midland Intl Airport 72 43 70 38 / 10 0 0 0
Odessa 71 42 69 38 / 10 0 0 0
Wink 73 40 72 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning from 8 AM this morning to 11 PM MST this
evening for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for Davis Mountains.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for Andrews-Davis Mountains Foothills-Eastern Culberson
County-Ector-Gaines-Loving-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 8 AM this morning to 11 PM MST this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&
87/10Hazardous weather outlook, Feb 22, 2:20 PM CST, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Sat Feb 22 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-232030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CST Sat Feb 22 2020 /120 PM MST Sat Feb 22 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
High Wind Watch remains in effect from Sunday morning through Sunday
evening for the Guadalupe, Delaware, and Davis Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 23, 10:38 AM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- February 23, 12:51 PM CST to February 24, 12:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- February 23, 11:45 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Washington, February 23, 20205 injured · 1 event
- Flash Flood in Arizona, February 23, 2020$20,000 · 1 event
- High Wind in Wyoming, February 23 to 24, 202064 kt wind · 7 events
- Damaging Winds in Texas, February 23 to 24, 202052 kt wind · 4 events
- High Wind in Oregon, February 23, 202064 kt wind · 3 events
- Winter Weather in Idaho, February 23, 20203 events
- Winter Weather in Montana, February 23, 20203 events
- Winter Weather in Colorado, February 23 to 25, 20203 events
- Heavy Rain in Kansas, February 23 to 24, 20202 events
- High Wind in Idaho, February 23, 202058 kt wind · 2 events
- High Wind in Montana, February 23 to 24, 202055 kt wind · 2 events
- Dense Fog in Nevada, February 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877169, 877170, 877171.